Oncology


14
Oncology


Mai Kilany and Morven Cunningham


Toronto General Hospital, Toronto, Ontario, Canada


Liver Diseases That May Mimic Oncologic Diseases


Primary liver disease that mimics oncologic disease is relatively uncommon. Benign liver lesions, such as hemangiomas, focal nodular hyperplasia, or adenomas are common incidental radiological findings, affecting around 7–10% of the general population [1]. Occasionally, benign liver lesions may be identified for the first time in patient undergoing abdominal imaging following a new diagnosis of malignancy, or in follow‐ up after previous cancer treatment, causing diagnostic confusion over the possibility of metastatic disease. Focal nodular hyperplasia can develop following vascular injury to the liver, which may occur after some systemic chemotherapies or radiation therapy. Dedicated contrast imaging in experienced hands is often diagnostic, although in some cases a biopsy may be required for confirmation of the nature of the lesion. Imaging diagnosis may be preferable to avoid the potential for tumor seeding after biopsy, although with modern techniques and limited sampling, this risk appears to be very low.


Liver Diseases Associated with Oncologic Diseases


With the exception of hepatocellular carcinoma (HCC), liver disease associated with primary oncologic disease is rare. HCC occurs almost exclusively in patients with underlying chronic liver disease, usually either cirrhosis or chronic hepatitis B virus (HBV) infection. If HCC is diagnosed in a patient not previously known to have liver disease, screening for viral hepatitis, and other causes of liver disease should be performed.


Although not common, chronic hepatitis C virus (HCV) infection may be associated with a range of extrahepatic manifestations, including B‐cell lymphoproliferative disorders. These manifestations range from mixed cryoglobulinemia and monoclonal gammopathies to B‐cell non‐Hodgkin’s lymphoma, especially lymphoplasmacytic, marginal zone, and diffuse large B‐cell lymphomas. Clinical remission of low‐grade B‐cell lymphomas following successful antiviral therapy has been reported, especially in patients with splenic lymphoma [2].


Rarely, paraneoplastic syndromes may cause abnormal liver tests. Stauffer syndrome is a paraneoplastic disorder, originally described as a combination of hypoalbuminemia, hypergammaglobulinemia, elevated alkaline phosphatase (ALP), and prolonged prothrombin time in association with renal cell carcinoma, with normalization of liver enzymes and function after tumor resection. This syndrome has also been reported in association with other malignancies including soft tissue sarcomas, prostate cancer, and lymphoproliferative diseases. Since the original description, cases including jaundice and transaminase elevation have also been reported. The pathophysiology of Stauffer syndrome remains uncertain, but may involve pro‐inflammatory activity of the cytokine interleukin‐6. This syndrome should be considered in patients with oncologic disease presenting with liver dysfunction and cholestatic liver enzyme elevations, especially if more common caused have been ruled out [3].


Many instances of liver test abnormalities seen in patients with oncologic disease represent consequences or complications of cancer treatment. Almost all antineoplastic drugs are associated with some risk for hepatotoxicity, and host factors that may predispose to drug‐induced liver injury (DILI; such as age, sex, nutritional status, combination therapies, concomitant medications, genetic susceptibility, hepatic metastases, radiation, and pre‐existing liver disease) may also be prevalent in patients with oncologic disease. However, such is the unmet health need in cancer therapeutics that new therapies known to cause significant liver injury may be approved for use in circumstances where the potential benefit in cancer outcome outweighs the recognized risk for liver injury. Antineoplastic drugs are associated with a broad spectrum of liver injury, although some specific associations are recognized (Table 14.1) [4].


Liver Enzyme Elevations


Some degree of liver enzyme elevation is often seen after initiation of an antineoplastic therapy, and the pattern of enzyme elevation may be hepatocellular, cholestatic, or mixed. It is important to distinguish mild enzyme elevations, which may represent an adaptive response in the liver and may normalize even without dose adjustment, from more significant enzyme elevations, which indicate a more significant liver injury and necessitate drug hold or dose adjustment. Biochemical criteria to identify potential cases of DILI have been defined by consensus expert opinion, such as those described by the Drug‐Induced Liver Injury Network [5]:


Table 14.1 Characteristic patterns of drug‐induced liver injuries associated with cancer therapies.a


Source: Based on [4].







































Pattern of injury/phenotype Description Examples of typical associated drugs Postulated mechanism(s)
Hepatitis Hepatocellular pattern of injury; time to onset often – 12 weeks Fluorouracil, cytarabine, doxorubicin Production of toxic intermediates during metabolism in the liver
Cholestasis/mixed Liver injury with ALP elevation ≥ ALT elevation; time to onset usually 2–12 weeks, may be associated with jaundice Temozolomide, cyclophosphamide, melphalan, chlorambucil, tamoxifen Idiosyncratic; mechanism unclear
Hepatic steatosis Micro‐ or macrovesicular steatosis ± inflammation and fibrosis Fluorouracil, irinotecan, etoposide; tamoxifen Inhibition of mitochondrial function; estrogenic effects on fat metabolism
Sinusoidal obstruction syndrome Hepatic endothelial cell injury Busulphan, cyclophosphamide, oxaliplatin, dacarbazine Damage to hepatic sinusoidal endothelium
Nodular regenerative hyperplasia Benign small regenerative nodules Busulphan, oxaliplatin, trastuzumab emtansine Damage to portal venules
Immune‐mediated hepatitis Hepatocellular pattern of injury (rarely cholestatic); typically 6–14 weeks after starting immune checkpoint inhibitor Immune checkpoint inhibitors (e.g. ipilimumab; pembrolizumab; nivolumab) Seronegative immune‐mediated liver injury

ALP, alkaline phosphatase; ALT, alanine amino transferase.


a This table gives typical examples but does not include every class of oncologic treatment. The list of associated drugs is not exhaustive.



  • Alanine amino transferase (ALT) or aspartate amino transferase (AST) greater than five times the upper limit of normal (ULN), or ALP greater than twice the ULN on two consecutive occasions.
  • Total bilirubin greater than 2.5 mg/dl (43 μmol/l) and elevated ALT, AST, or ALP.
  • INR greater than 1.5 and elevated ALT, AST, or ALP.

Liver injury will usually normalize after the causative drug is held, although this is not always the case and it can evolve into a chronic injury. Although relatively rare, severe liver injury leading to liver failure has been reported with several antineoplastic agents, emphasizing the importance of close monitoring. DILI causing hepatocellular pattern enzyme elevation associated with jaundice carries a 10% risk of death or need for liver transplant.


Chemotherapy‐Associated Steatohepatitis


Non‐alcoholic fatty liver disease (NAFLD), comprising steatosis (accumulation of fat in hepatocytes), and steatohepatitis (NASH; steatosis associated with hepatocyte ballooning and inflammation) is common, with a prevalence of 20–30% in many countries worldwide. Common risks for NAFLD include obesity and metabolic syndrome (abdominal adiposity, diabetes, hypertension, dyslipidemia). Development of hepatic steatosis and steatohepatitis, histologically identical to NAFLD/NASH, has also been associated with chemotherapeutic agents including 5‐flurouracil, irinotecan, L‐asparaginase, methotrexate, and tamoxifen, through mechanisms leading to mitochondrial toxicity and dysfunction. Patients with coexisting metabolic risks appear to be at higher risk for chemotherapy‐associated steatohepatitis (CASH), which usually presents with elevated liver enzymes and hepatic steatosis on imaging. To distinguish steatosis from steatohepatitis requires a liver biopsy, although in practice this is rarely necessary.


In patients with metastatic colorectal cancer receiving chemotherapy prior to resection of hepatic metastases, CASH forms part of a spectrum of chemotherapy‐associated liver injury (CALI), which also includes vascular injury, specifically sinusoidal injury and nodular regenerative hyperplasia (NRH) [6]. Patients with CALI who undergo surgical resection of hepatic metastases may have an increased risk of postoperative morbidity and possibly mortality [6]. The relative impact of different patterns of liver injury remains unclear, although the presence of steatohepatitis (as opposed to simple steatosis) may be associated with increased mortality after surgical resection of hepatic metastases [7]. Shorter durations of chemotherapy may optimize anti‐cancer effects while minimizing toxicity, with several reports indicating that administration of up to six cycles of neoadjuvant chemotherapy has minimal impact on risk of morbidity and mortality after subsequent liver resection, while patients receiving more than 12 cycles of preoperative chemotherapy had higher rates of reoperation and longer hospital stay [6, 8].

Only gold members can continue reading. Log In or Register to continue

Dec 15, 2022 | Posted by in GASTROENTEROLOGY | Comments Off on Oncology

Full access? Get Clinical Tree

Get Clinical Tree app for offline access